Alert archive / New Jersey / Special Marine Warnings in 2017

Special Marine Warning 64, NWS Philadelphia/Mount Holly

June 24, 2017

NWS Philadelphia/Mount Holly issued this special marine warning at Jun 24, 2017, 6:17 AM EDT. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 24, 2017, 6:17 AM EDT (10:17 UTC)
Expired
Jun 24, 2017, 6:45 AM EDT
In force
28 min
Issued by
NWS Philadelphia/Mount Holly
Area
Storm-based polygon
Hail
0.0 in
Wind
34.0 mph

The radar

The Dover AFB radar (KDOX), 75 km from the middle of the area, began a volume at 10:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Wallops Is Stn, VA (KWAL), launched 00:00Z, 10.3 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Wallops Is Stn, VA at 00:00Z on 2017-06-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 760 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Wallops Is Stn, VA at 00:00Z on 2017-06-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 180 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
760 J/kg
Mixed-layer CIN
-31 J/kg
Mixed-layer LCL
1142 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
180 m²/s²
0-3 km storm-relative helicity
217 m²/s²
Significant tornado parameter
0.6
Supercell composite
4.6

Open this sounding in Storm Lab

The text

As transmitted.

399 
WHUS51 KPHI 241017
SMWPHI
ANZ430-241045-
/O.NEW.KPHI.MA.W.0064.170624T1017Z-170624T1045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SPECIAL MARINE WARNING
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
617 AM EDT SAT JUN 24 2017

THE NATIONAL WEATHER SERVICE IN MOUNT HOLLY NJ HAS ISSUED A

* SPECIAL MARINE WARNING FOR...
  UPPER DELAWARE BAY...

* UNTIL 645 AM EDT

* AT 617 AM EDT...STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM 8 NM NORTHEAST OF PEA PATCH ISLAND TO 14 NM WEST OF
  WOODLAND BEACH...MOVING EAST AT 35 KNOTS.

  HAZARD...WIND GUSTS 34 KNOTS OR GREATER. 

  SOURCE...RADAR INDICATED. 

  IMPACT...SMALL CRAFT COULD BE DAMAGED IN BRIEFLY HIGHER WINDS AND 
           SUDDENLY HIGHER WAVES. 

* LOCATIONS IMPACTED INCLUDE...
  SEA BREEZE...PEA PATCH ISLAND...WOODLAND BEACH...STONY POINT...SHIP
  JOHN SHOAL LIGHT...CROSS LEDGE LIGHT AND REEDY POINT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO SAFE HARBOR IMMEDIATELY AS GUSTY WINDS AND HIGH WAVES ARE
EXPECTED.

&&

LAT...LON 3960 7562 3974 7553 3974 7552 3971 7547
      3962 7555 3967 7547 3960 7538 3956 7549
      3953 7549 3956 7541 3948 7550 3947 7537
      3938 7538 3943 7522 3933 7526 3931 7516
      3908 7530 3924 7558 3927 7547
TIME...MOT...LOC 1017Z 275DEG 34KT 3971 7549 3926 7578 

HAIL...0.00IN
WIND...>34KTS

$$

MPS
1 follow-up statement
146 
FZUS71 KPHI 241041
MWSPHI

MARINE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
641 AM EDT SAT JUN 24 2017

ANZ430-241050-
/O.EXP.KPHI.MA.W.0064.000000T0000Z-170624T1045Z/
641 AM EDT SAT JUN 24 2017

...THE SPECIAL MARINE WARNING WILL EXPIRE AT 645 AM EDT...

THE AFFECTED AREAS WERE... 
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE...

THE THUNDERSTORMS HAVE MOVED OUT OF THE AREA AND NO LONGER POSE A
SIGNIFICANT THREAT TO BOATERS.

LAT...LON 3960 7562 3974 7553 3974 7552 3971 7547
      3962 7555 3967 7547 3960 7538 3956 7549
      3953 7549 3956 7541 3948 7550 3947 7537
      3938 7538 3943 7522 3933 7526 3931 7516
      3908 7530 3924 7558 3927 7547
TIME...MOT...LOC 1040Z 275DEG 34KT 3969 7521 3924 7550 

$$

MPS

What forecasters said that day

The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this special marine warning went out at Jun 24, 3:18 AM EDT, 2 hours 59 minutes earlier.

Area forecast discussion, Jun 24, 3:18 AM EDT, 2 hours 59 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
318 AM EDT Sat Jun 24 2017

.SYNOPSIS...
Tropical low pressure just west of the Appalachians will lift
to the northeast through the Mid-Atlantic and Northeast this
morning, and then a cold front will move across the region this
afternoon. Surface high pressure builds into the Midwest as an
upper trough digs into the eastern Great Lakes and Northeast
tonight through Sunday. A weak cold front is expected to move
through the region Monday night through Tuesday. High pressure
returns to the area for the middle of next week before moving
off the coast late in the week as low pressure passes north of
the region.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Much of the weather action will begin shortly after AFD release
with a decent batch of showers and scattered thunder associated
with a front and the remnant moisture from TS Cindy moving
across the area. The warm and tropical airmass in place will
create decent rainfall rates this morning with some 1-2 inch
totals expected thru mid- morning. Once the front crosses the
area, winds will shift to NW and rapid improvement from NW to SE
will progress thru the area. Sunny skies will be across the
region by this afternoon. It will remain very warm, but the
airmass will become drier as the day progresses. Highs will
reach the mid-upper 80s in most areas today. Winds will gust to
20-25 mph for much of the day.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM SUNDAY/...
High pressure well to the west will begin to ridge across the
area tonight. Fair weather with mostly clear skies are expected.
Low temperatures will remain in the mid 60s to around 70 in
most areas. The airmass will be much more comfortable tonight
than in recent nights.

&&

.LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/...
Surface high pressure builds into the Midwest and western Great
Lakes Sunday morning. Dry conditions with low humidity on tap
for most of the region, and downsloping westerly flow will push
temperatures into the mid and upper 80s across the Delmarva,
southeast PA, and much of NJ, and in the low to mid 80s for the
Lehigh Valley, Poconos, and northwest NJ. Surface dewpoints will
generally be in the 50s. With an upper trough digging through
the eastern Great Lakes and Northeast, some shortwave energy
will pass through the base of the trough, and could touch off
some isolated showers and thunderstorms in the afternoon, mainly
over the Poconos.

Conditions dry out Sunday night. Cool and dry with lows in the
50s to low 60s.

Surface high pressure continues to build into the OH/TN Valleys
on Monday as H5 low moves into Great Lakes and upper trough
becomes entrenched over the Great Lakes, Northeast, and into the
Mid- Atlantic. With shortwave energy rotating around the base
of the trough, some isolated to scattered showers and
thunderstorms are possible, and then coverage becomes slightly
more widespread on Tuesday as the base of the trough and a
surface cold front passes through the region and moves offshore.
Surface high pressure continues to slowly build east through
Wednesday, and then the center of the high moves off the Mid-
Atlantic coast by Wednesday night.

For Monday through Wednesday, temperatures will be on the cool
and dry side, with highs generally in the upper 70s to low 80s
to start the week, and then in the low to mid 70s for the mid-
week period. Dewpoints will be in the 50s. Overnight lows will
be in the 50s to low 60s.

With high pressure now off the Mid-Atlantic coast, return flow
sets up, and temperatures return back into the mid 80s, and
surface dewpoints creep back up into the low to mid 60s.

By Friday, low pressure moves into the Great Lakes, and some
mid-level shortwave energy spins off ahead of the low, and may
touch off some scattered showers and thunderstorms. Temperatures
once again rise into the upper 80s to around 90, along with
dewpoints in the mid to upper 60s.

&&

.AVIATION /07Z SATURDAY THROUGH WEDNESDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY and surrounding areas.

A period of poor flying weather thru the mid-morning before a
return back to VFR across the region. Prior to the mid-morning,
showers and isolated thunder with lower CIGS and VSBYS expected
across most areas with the remnants of Cindy and a front
affecting the weather. S to SW winds ahead of the system will
swing abruptly to NW around dawn and gust around 20-25 kts at
times. Later today, clearing and NW winds backing to W late.
Tonight...VFR, clear skies and light winds expected.

OUTLOOK...

Sunday...VFR. West winds 8-12 KT. Gusts to 19 KT possible in
the afternoon.

Sunday night...VFR. Light NW winds.

Monday...VFR. West to southwest winds 5-10 KT. Isolated
SHRA/TSRA possible in the afternoon, mainly north/west of the
I-95 corridor terminals.

Monday night...VFR. Light west winds.

Tuesday...Mainly VFR. Sub-VFR conditions possible in scattered
SHRA/TSRA in the afternoon.

Tuesday night through Wednesday...VFR.

&&

.MARINE...
We will add the SCA flag for Delaware Bay with frequent gusts to 25
knt attm which will likely continue until after the low/front cross
the area this morning. The SCA for the ocean will remain for the day
with seas expected to remain above 5 ft thru the period. Rains and
psbl thunder this morning, then rapid improvement by early
afternoon. Fair weather expected tonight.

OUTLOOK...

Sunday through Wednesday...Winds and seas are expected to remain
below SCA criteria. Scattered thunderstorms possible on Tuesday.

RIP CURRENTS...
Today, winds will be shifting off shore, but a 5 to 6 ft swell
may lead to a moderate risk for the formation of dangerous rip
currents especially along the central and southern NJ shore. For
the northern NJ shore and the Delaware beaches, the risk is
expected to be low at this time. However, even with a low
risk...the bigger diurnal difference in the tide cycle due to
the new moon today could mean some rapidly changing conditions.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...None.
NJ...None.
DE...None.
MD...None.
MARINE...Small Craft Advisory until 6 PM EDT this evening for
     ANZ450>455.
     Small Craft Advisory until noon EDT today for ANZ430-431.

&&

Synopsis...MPS
Near Term...O'Hara
Short Term...O'Hara
Long Term...MPS
Aviation...MPS/O'Hara
Marine...MPS/O'Hara
Tides/Coastal Flooding...
Hazardous weather outlook, Jun 24, 3:13 AM EDT, 3 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Mount Holly NJ
313 AM EDT Sat Jun 24 2017

NJZ001-007>010-012-015-PAZ054-055-060>062-070-071-101>106-251000-
Sussex-Warren-Morris-Hunterdon-Somerset-Middlesex-Mercer-Carbon-
Monroe-Berks-Lehigh-Northampton-Delaware-Philadelphia-
Western Chester-Eastern Chester-Western Montgomery-
Eastern Montgomery-Upper Bucks-Lower Bucks-
313 AM EDT Sat Jun 24 2017

This Hazardous Weather Outlook is for central New Jersey, northern
New Jersey, northwest New Jersey, east central Pennsylvania,
northeast Pennsylvania and southeast Pennsylvania.

.DAY ONE...Today and Tonight.

Locally heavy rainfall could result in poor drainage flooding this
morning.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this morning for flood reports.

NJZ013-016>023-027-251000-
Western Monmouth-Salem-Gloucester-Camden-Northwestern Burlington-
Ocean-Cumberland-Atlantic-Cape May-Southeastern Burlington-
313 AM EDT Sat Jun 24 2017

This Hazardous Weather Outlook is for central New Jersey and
southern New Jersey.

.DAY ONE...Today and Tonight.

Locally heavy rainfall could result in poor drainage flooding this
morning.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed for flood reports this morning.

DEZ004-NJZ014-251000-
Delaware Beaches-Eastern Monmouth-
313 AM EDT Sat Jun 24 2017

This Hazardous Weather Outlook is for southern Delaware and central
New Jersey.

.DAY ONE...Today and Tonight.

Locally heavy rainfall could result in poor drainage flooding this
morning.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed for flood reports this morning.

NJZ024>026-251000-
Atlantic Coastal Cape May-Coastal Atlantic-Coastal Ocean-
313 AM EDT Sat Jun 24 2017

This Hazardous Weather Outlook is for southern New Jersey.

.DAY ONE...Today and Tonight.

Locally heavy rainfall could result in poor drainage flooding this
morning.

There is a moderate risk for the development of dangerous rip
currents today.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed for flood reports this morning.

DEZ001>003-MDZ008-012-015-019-020-251000-
New Castle-Kent-Inland Sussex-Cecil-Kent MD-Queen Annes-Talbot-
Caroline-
313 AM EDT Sat Jun 24 2017

This Hazardous Weather Outlook is for central Delaware, northern
Delaware, southern Delaware and northeast Maryland.

.DAY ONE...Today and Tonight.

Locally heavy rainfall could result in poor drainage flooding this
morning.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed for flood reports this morning.

ANZ430-431-450>455-251000-
Delaware Bay waters north of East Point NJ to Slaughter Beach DE-
Delaware Bay waters south of East Point NJ to Slaughter Beach DE-
Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm-
Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm-
Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm-
Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm-
Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm-
Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm-
313 AM EDT Sat Jun 24 2017

This Hazardous Weather Outlook is for Atlantic coastal waters and
Delaware Bay Waters.

.DAY ONE...Today and Tonight.

Gusty showers and isolated thunderstorms tonight will be capable of
producing locally strong winds to 30 kt.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MPS

The office that day

Everything else NWS Philadelphia/Mount Holly issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 23, 8:54 PM EDTAreal Flood AdvisoryPHIMorris, Warren3 hr
Jun 24, 3:25 AM EDTAreal Flood AdvisoryPHIHunterdon, Morris, Somerset, Warren4 hr
Jun 24, 6:20 AM EDTSpecial Weather StatementPHICumberland, Gloucester, Salem55 min
Jun 24, 6:26 AM EDTTornado WarningPHIBurlington, Camden, Gloucester34 min
Jun 24, 6:39 AM EDTTornado WarningPHIMercer, Middlesex, Monmouth36 min
Jun 24, 6:42 AM EDTSpecial Marine WarningPHI63 min
Jun 24, 6:49 AM EDTSpecial Weather StatementPHIMonmouth, Ocean41 min
Jun 24, 6:58 AM EDTSpecial Weather StatementPHIBurlington, Monmouth32 min
Jun 24, 7:00 AM EDTSpecial Weather StatementPHICape May30 min
Jun 24, 7:02 AM EDTSpecial Marine WarningPHI58 min
Jun 24, 7:09 AM EDTAreal Flood AdvisoryPHIBurlington, Mercer, Middlesex, Monmouth, Ocean, Somerset4 hr
Jun 24, 7:19 AM EDTSevere Thunderstorm WarningPHIAtlantic, Burlington, Cape May, Cumberland, Monmouth, Ocean56 min
Jun 24, 7:20 AM EDTSpecial Marine WarningPHI55 min
Jun 24, 7:21 AM EDTFlash Flood WarningPHIBurlington, Camden, Mercer, Somerset4 hr
Jun 24, 7:26 AM EDTFlash Flood WarningPHIMiddlesex, Somerset4 hr
Jun 24, 7:39 AM EDTSpecial Marine WarningPHI66 min
Jun 24, 7:54 AM EDTSpecial Marine WarningPHI66 min
Jun 24, 8:11 AM EDTSpecial Marine WarningPHI64 min
Jun 24, 8:16 AM EDTAreal Flood AdvisoryPHIAtlantic, Burlington, Monmouth, Ocean4 hr
Jun 23, 9:23 PM EDTAreal Flood AdvisoryPHIBerks, Lehigh, Northampton112 min
Jun 23, 11:42 PM EDTAreal Flood AdvisoryPHIChester4 hr
Jun 23, 11:58 PM EDTSpecial Weather StatementPHIPhiladelphia47 min
Jun 24, 4:02 AM EDTAreal Flood AdvisoryPHIBerks, Carbon, Lehigh, Montgomery4 hr
Jun 24, 5:22 AM EDTAreal Flood AdvisoryPHIChester, Montgomery4 hr
Jun 24, 11:16 AM EDTAreal Flood WarningPHIPhiladelphia3 hr
Jun 24, 2:10 PM EDTAreal Flood WarningPHIPhiladelphia110 min

Nearby

Special Marine Warnings in New Jersey, 2017Every special marine warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.